North Carolina, 2008

Lightning Strike in North Carolina, February 18, 2008

February 18, 2008 · NWS ILM · 1 event in 1 county or zone

Mid-level impulse embedded within strong southwest mid-level winds around 60 kt, coupled with south southeast low level flow surging dewpoints into the mid 60s, allowed upstream thunderstorms to reinvigorate, prompting the issuance of a Tornado Watch for southeast portions of North Carolina and northeast portions of South Carolina at 230 am EST. Mid-level lapse rates of 7 C/km aided in support…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Mid-level impulse embedded within strong southwest mid-level winds around 60 kt, coupled with south southeast low level flow surging dewpoints into the mid 60s, allowed upstream thunderstorms to reinvigorate, prompting the issuance of a Tornado Watch for southeast portions of North Carolina and northeast portions of South Carolina at 230 am EST. Mid-level lapse rates of 7 C/km aided in support of increasing instability for surface based storms. Bulk shear and low level speed shear were both ample for storms to organize with a risk for damaging wind gusts and possible tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 17, 9:41 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Feb 17, 9:41 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
941 PM EST SUN FEB 17 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON.
SEVERAL BOUTS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
THE FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA FROM THE
DEEP SOUTH TUESDAY THROUGH WEDNESDAY. A SERIES OF WEAK LOW
PRESSURE SYSTEMS WILL AFFECT THE AREA THURSDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 9 PM SUNDAY...SOUTHERLY WINDS OF 10-15 MPH WILL INCREASE TO
15-25 MPH OVERNIGHT AS AN IMPRESSIVE LOW LEVEL JET ORGANIZES JUST
AHEAD OF AN EASTWARD-MOVING LINE OF SHOWERS AND POSSIBLE T-STORMS
CURRENTLY IN WESTERLY SOUTH CAROLINA. 925 MB WINDS (1500-2000 FT
AGL) WILL INCREASE TO 50 KNOTS BETWEEN MIDNIGHT AND 3 AM. THE BIG
QUESTION IS WHAT WILL THE THERMAL PROFILES LOOK LIKE IN THE LOWEST
FEW THOUSAND FEET WHEN THE SHOWERS AND STORMS ARRIVE? ANALYSIS OF
GFS AND NAM FORECAST SOUNDINGS MODIFIED FOR SFC TEMPS IN THE MID 60S
SHOWS NEUTRAL TO STABLE CONDITIONS NEAR THE SURFACE DUE TO A COOL
FLOW COMING OFF THE NEARSHORE ATLANTIC WATERS OVERRUN BY EVEN WARMER
AIR ALOFT FROM THE SOUTH AND SOUTHWEST. WHILE THIS WILL DO LITTLE TO
STOP THE SHOWERS AND STORMS FROM DEVELOPING (THEY WILL DO THIS JUST
FINE USING ELEVATED INSTABILITY EXPECTED TO AVERAGE 200-400 J/KG) IT
WILL HELP PREVENT CONVECTIVE WIND GUSTS FROM MAKING IT ALL THE WAY
TO THE SURFACE.

LOW TEMPERATURES ARE EXPECTED TO RUN A GOOD 25 DEGREES ABOVE NORMAL
TONIGHT...RANGING ACROSS THE LOWER AND MID 60S. THE COOLEST READINGS
ARE EXPECTED ALONG THE BEACHES WITH THE COOL ONSHORE FLOW...AND ALSO
WEST OF I-95 WHERE THE HEAVIEST SHOWER ACTIVITY MAY PUSH
TEMPERATURES DOWN LATE.

ONLY REAL CHANGE TO THE FORECAST WAS TO DELAY THE ONSET OF
PRECIPITATION CHANCES ALONG THE COAST BY A FEW MORE HOURS...AND
TWEAK LOW TEMPERATURES A FEW DEGREES HIGHER IN SPOTS. ALL OTHER
FORECAST PARAMETERS ARE IN GOOD SHAPE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...PATTERN CONTINUES TO AMPLIFY AND THIS WILL
LEAD TO A DELAY IN COLD FRONTAL PASSAGE ON MON. SQUALL LINE IS
EXPECTED TO WEAKEN AS IT MOVES E OF THE APPALACHIANS AND INTO A
MUCH MORE STABLE AIRMASS. THEREFORE EXPECT CONVECTION TO REACH THE
WESTERN ZONES MON MORNING...BUT TO THEN DISSIPATE TO SHOWERS.
MOISTURE WILL CONTINUE TO DEEPEN WITH DEWPOINTS REACHING THE LOWER
TO MID 60S. SW LOW LEVEL JET 60-65 KT WILL AFFECT THE AREA 15Z-
20Z. AS SURFACE BASED INSTABILITY INCREASES AHEAD OF FRONT...
EXPECT ANOTHER SQUALL LINE TO DEVELOP...MOVING THROUGH INLAND
AREAS AROUND FLO AND LBT 17-19Z AND THE IMMEDIATE COAST 20-22Z.
HELICITY WILL BE WANING DURING THE MID AND LATE AFTERNOON AS LOW
LEVEL FLOW BECOMES MORE UNIDIRECTIONAL WHICH SHOULD DECREASE THE
CHANCES FOR TORNADOES. WET BULB ZEROS WILL BE IN RANGE OF 9 TO 11
KFT AND SO HAIL IS A POSSIBILITY. HOWEVER...THE GREATEST THREAT
CONTINUES TO BE STRONG TO DAMAGING WIND GUSTS. GRADIENT WIND WILL
BE ON THE INCREASES MON AND SHOULD SEE WIND GUSTS EVEN OUTSIDE OF
THUNDERSTORMS GUSTING TO AROUND 30 MPH. FRONT WILL CLEAR THE COAST
22-23Z AND MUCH DRIER AIR WILL SWEEP INTO THE AREA CLEARING US
OUT. GOOD SHOT OF COLD AIR ADVECTION...ALTHOUGH BRIEF IN THE
OFFING OVERNIGHT MON INTO TUE. TEMPS ON TUE WILL BE ABOUT 20 DEG
COOLER THAN ON MON. HIGH PRESSURE WILL SETTLE ACROSS THE AREA FROM
THE W TUE-TUE NIGHT. ENVIRONMENT WILL BE WELL MIXED TUE WITH
DEWPOINTS CRASHING INTO THE TEENS AS WE MIX TO 6-7 KFT. IT SHOULD
BE CHILLIER TUE NIGHT AS RIDGE AXIS CRESTS ACROSS THE AREA BEFORE
HEADING OUT TO SEA SETTING UP NEARLY IDEAL RADIATIONAL COOLING
CONDITIONS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...CONFIDENCE REMAINS LOW FOR THE EXTENDED PERIOD
AS A SPLIT FLOW IN THE MID LEVELS DEVELOPS ACROSS THE CONTINENTAL
UNITED STATES. THE DIFFICULTY WILL BE IN TIMING THE EMBEDDED
SHORTWAVES IN THE LOWER BRANCH THAT WILL AFFECT OUR AREA.

ONE LAST SHORTWAVE RIDING THE PREVAILING EAST COAST TROUGH WILL
SEND A BACK DOOR COLD FRONT THROUGH THE AREA THURSDAY WITH A
REINFORCING SHOT OF CONTINENTAL POLAR AIR. LIMITED DEPTH OF THE
TROUGH KEEPS THE FRONT JUST TO OUR SOUTH AND CLOUDCOVER AROUND. THIS
WILL KEEP THE DIURNAL TEMPERATURE RANGE SMALL...WITH HIGHS IN THE
50S AND LOWS IN THE 40S FOR THURSDAY AS WELL AS FRIDAY. ISENTROPIC
LIFT ASSOCIATED WITH THE MOISTURE WARRANTS ONLY SLIGHT CHANCE POPS
WITH THIS PACKAGE.

THE STORY REMAINS BASICALLY THE SAME FOR THE REMAINDER OF THE PERIOD
WITH A TRANSITION FROM A COLD AIR DAMMING/ISENTROPIC SITUATION TO A
WARM SECTOR REGIME BY SUNDAY. THE BEST DEFINED FORCING...RELATIVELY
SPEAKING...SKIRTS BY LATE FRIDAY AND EARLY SATURDAY WITH ONE OF THE
EMBEDDED SHORTWAVES. OBVIOUSLY LITTLE CONFIDENCE IN THIS SCENARIO.

TEMPERATURES TREND UP THROUGH SUNDAY CLIMBING BACK TO NEAR OR JUST
ABOVE CLIMATOLOGY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LINE OF CONVECTION WELL WEST OF THE AREA WILL MOVE EAST AND WEAKEN
AS IT APPROACHES THE CWA. THINK FLO AND LBT WILL SEE THE INITIAL
LINE AFTER 04Z...WITH SOME GUSTY WINDS. CONVECTION MAY NOT MAKE IT
TO THE COAST BEFORE IT DISSIPATES...BUT SHOULD BE TO THE COAST BY
08-10Z. CEILINGS WILL BE VFR FOR THE MOST PART EARLY...WITH MVFR IN
SHOWERS. SMALL CHANCE OF IFR SEA STRATUS AFTER 08Z...MAINLY ALONG
THE COAST AS SURFACE DEWPOINTS RISE INTO THE LOW 60S. ATMOSPHERE
WILL LIKELY NEED TO RELOAD AFTER INITIAL LINE...WITH SECONDARY LINE
DEVELOPING AFTER 15-16Z. SOUTHWEST WINDS WILL SLOWLY INCREASE
OVERNIGHT...WITH GUSTS OVER 30 KTS LIKELY IN CONVECTION. CEILINGS
WILL BE MVFR/IFR MONDAY MORNING...WITH CONDITION FINALLY IMPROVING
AFTER 21Z AS FRONT FINALLY MOVES SLOWLY EAST.

VFR MONDAY EVENING THROUGH THURSDAY...WITH POSSIBLE IFR CONDITIONS
RETURNING THURSDAY NIGHT.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 PM SUNDAY...WINDS SHOULD STEADILY INCREASE ACROSS THE
COASTAL WATERS OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF
AN EASTWARD MOVING COLD FRONT AND ASSOCIATED LINE OF SHOWERS AND
STORMS. THE CURRENT LINE OF STORMS ACROSS WESTERN SOUTH CAROLINA
SHOULD NOT REACH THE COASTAL WATERS UNTIL ALMOST DAYBREAK
MONDAY...BUT NEW CONVECTION MAY DEVELOP OUT AHEAD OF THIS LINE AS A
STRONG LOW LEVEL JET ORGANIZES AND FEEDS EVEN MORE MOISTURE AND HEAT
NORTHWARD FROM FLORIDA. SURFACE CONDITIONS ARE QUITE COOL AND STABLE
ACROSS THE NEARSHORE WATERS...BUT GO 2000 FT UP AND THE AIR IS
NEARLY 10 DEGREES WARMER. THIS TEMPERATURE INVERSION WILL PREVENT
THE VERY STRONG WINDS PRESENT 2000 FT UP (50 KNOTS) FROM MIXING
DOWN...EXCEPT PERHAPS IN VERY STRONG THUNDERSTORM ACTIVITY. LISTEN
FOR POSSIBLE ESPECIAL MARINE WARNINGS LATE TONIGHT.

SEAS ARE CONTINUING TO BUILD WITH THE INCREASING SOUTHERLY
WINDS...UP TO 7 FT AT FRYING PAN SHOALS AS OF 9 PM. SEAS COULD BUILD
AS HIGH AS 10 FT BY LATE TONIGHT WITHIN THE COASTAL WATERS NEAR
FRYING PAN SHOALS. SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT
THROUGH THE NIGHT INTO MONDAY.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY... A PROLONGED PERIOD OF STRONG SMALL CRAFT
CONDITIONS EXPECTED TO BE ONGOING AT BEGINNING OF PERIOD AND
PERSIST THROUGH AT LEAST TUE. TIGHTEST GRADIENT AND STRONGEST
WINDS ARE EXPECTED MON AFTERNOON AND NIGHT AHEAD OF A STRONG COLD
FRONT. WINDS SHOULD GUST TO GALE FORCE...MAINLY ACROSS THE OUTER
PORTIONS OF OUR COASTAL WATERS. SW WINDS WILL SHIFT TO W BEHIND
THE FRONT MON EVE. GRADIENT WILL BE SLOW TO RELAX AND SO IT MAY
TAKE UNTIL LATE TUE OR TUE NIGHT...WITH THE APPROACH OF RIDGE AXIS
...BEFORE WINDS DROP BELOW ADVISORY CRITERIA. SEAS WILL REALLY BE
STIRRED UP WITH A PROTRACTED PERIOD OF STRONG WINDS. NEAR SHORE
SEAS SHOULD RELAX QUICKLY OVERNIGHT MON GIVEN THE OFFSHORE
FLOW...BUT WILL LIKELY TAKE LONGER FURTHER OFFSHORE AS COLD AND
DRY AIR ADVECTION GET UNDERWAY.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...WEAK SOUTHWEST FLOW WILL PREVAIL WEDNESDAY
BEFORE A BACK DOOR FRONT SETTLES JUST SOUTH OF THE WATERS
THURSDAY. TOUGH PART OF THE FORECAST IS JUST HOW FAR SOUTH THE
FRONT PROGRESSES. FOR NOW HAVE ALL WATERS IN A NE FLOW BUT WITH
THE BOUNDARY SETTLING JUST SOUTH...ANY SMALL DEVIATION WILL
COMPLICATE FORECAST. SEAS OF 2-3 FEET LOOK GOOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR AMZ250-252-254-
     256.

&&

NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...SHK
AVIATION...DL
Hazardous weather outlook, Feb 17, 3:47 PM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EST SUN FEB 17 2008

AMZ250-252-254-256-182100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
347 PM EST SUN FEB 17 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-182100-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
347 PM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS DEVELOPING MONDAY MAY
BECOME SEVERE. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT
LARGE HAIL IS ALSO POSSIBLE. THE SEVERE WEATHER RISK WILL BE THE
HIGHEST BEGINNING LATE IN THE MORNING INLAND...AND THROUGH THE
AFTERNOON ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

In the hours before

Special weather statement, Feb 18, 2:18 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
218 AM EST MON FEB 18 2008

SCZ024-032-033-180815-
DILLON-FLORENCE-MARION-
218 AM EST MON FEB 18 2008

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE RAPIDLY NORTHEAST OF
FLORENCE AROUND 35 MPH.  THIS THUNDERSTORM HAS THE CAPABILITY OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE DILLON...BLUE BRICK...
CLAUSSEN...LATTA...LITTLE ROCK...MARS BLUFF...OAK GROVE...QUINBY AND
SELLERS.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bladen

When
February 18, 3:15 AM EST to 3:16 AM EST
Where
Bladen County, Elizabethtown
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.630, -78.620

Garage and mini-van struck by lightning. Lightning started a fire which took firefighters 20 minutes to extinguish.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79233.